Arthur Kavanaugh, MD

Disclosures

October 04, 2001

Question

I have a female patient with recently diagnosed Jo-1 antibody-positive dermatomyositis (skin rash, creatine phosphokinase [CPK] >3000 U/L, nail bed capillary changes). Shortly after starting prednisone (40-60 mg/d) she developed rapidly progressive respiratory failure with bibasilar infiltrates. Bronchial washings were positive for coccidioidomycosis, as was immunoglobulin (Ig) M serum antibody testing. Subsequent blood cultures (with multiple indwelling lines) have been positive for Staphylococcus epidermidis. The patient has remained in respiratory failure on a ventilator for more than 2 weeks despite multiple antibiotics, including amphotericin. Her CPK has normalized.

How does one exclude the possibility of an underlying interstitial lung disease (ILD)? Is it appropriate to try cyclophosphamide (Cytoxan), even with concurrent infections? Other treatments?

Alan Schenk, MD

Response from Arthur Kavanaugh, MD

The case deals with an issue that always presents a diagnostic dilemma: what is the proximate etiology of respiratory signs and symptoms in a patient with a systemic inflammatory disease that also affects or at least can affect the lung?

It is not certain whether your patient had lung involvement related to her dermatomyositis (DM)
before the acute respiratory failure. Lung involvement occurs in a third or more of patients with DM, mostly with interstitial inflammation, respiratory muscle weakness, and aspiration. This patient was noted to be Jo-1 positive. However, while the relationship between this test and lung
involvement among patients with DM may be statistically significant, I do not believe the association is robust enough to be of diagnostic utility in an individual patient. Moreover, this hyperacute presentation of respiratory failure would seem to argue against DM being the only explanation. From the data you provided, intercurrent infection looks definite, and this could indeed explain the clinical presentation.

As for the questions raised: underlying ILD is very possible; indeed, I am not certain you could exclude it in this patient (since the findings of systemic inflammatory diseases such as DM can be mimicked by infectious processes). I do not think it necessarily needs to be excluded, as the patient's muscle inflammation appears to have responded to corticosteroid therapy. Although there can be a differential response among different organ systems with systemic autoimmune conditions, it is hard for me to recall patients anecdotally where acute progression to organ failure in one organ system was accompanied by resolution of involvement in another. I would be more suspicious that infection is the proximate cause or most important contributor in your patient.

As to potential immunomodulatory therapies that could be added, I would probably hesitate to intervene with agents that could further impair host defense, so I would probably not use Cytoxan at this point. One alternative that has immunomodulatory effects but would not be contraindicated in the setting of ongoing infection would be intravenous gamma globulin.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....